IUBio

Food borne E. coli

Glen Tamura gtamura at u.washington.edu
Wed Jul 1 13:20:23 EST 1998


I agree with "John Doe" in general. Taking H2 blockers like Zantac,
Tagamet, Pepcid, etc. definitely significantly increases one's chance of
developing a food-borne illness, such as Salmonella, E. coli, etc.,
because the acid in the stomach is somewhat protective against infection.
Antacids such as Tums, if used after you have eaten, are much less likely
to cause a problem. Their duration of action is extremely short (30-60
minutes), so as long as you don't use them for an hour before or after a
meal, there's really no increased risk. 

Those on long-term H2 blockers would NOT be put on any prophylactic
antibiotics. They should be more careful about what they eat, especially
if they travel to a foreign country. 

Glen Tamura, M.D., Ph.D.

On 1 Jul 1998, David Kafkewitz , edu at andromeda.rutgers.edu wrote:

> With respect to food borne E coli infections, does the stomach provide
> an acid barrier against passage of viable cells to the intestine ? If
> so, does the use of antacids compromise this barrier ?
> Thanks, David
> 
> 
> 




More information about the Microbio mailing list

Send comments to us at biosci-help [At] net.bio.net